Alert archive / Oklahoma / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Norman, OK

April 30, 2003Grant County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 30, 2003, 10:21 PM CDT for Grant County, Oklahoma. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 10:21 PM CDT (03:21 UTC)
Expired
May 1, 2003, 12:15 AM CDT
In force
114 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 28 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2775 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 010324
FFWOKC
OKC053-010515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1021 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 1215 AM CDT

* AT 1021 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS   
FALLING 6 MILES SOUTH OF WAKITA...MOVING NORTHEAST AT 20 MPH. RADAR 
ESTIMATED OVER 3 INCHES OF RAIN HAS FALLEN FROM THIS STORM SOUTHWEST 
OF WAKITA.

* LOCATIONS IN THE WARNING INCLUDE MEDFORD...RENFROW AND WAKITA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3689 9800 3675 9800 3675 9760 3698 9760

$$

WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:18 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Apr 30, 3:18 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
318 PM CDT WED APR 30 2003

STILL MANY UNCERTAINTIES WITH CHANCES OF CONVECTION THIS EVENING/
OVERNIGHT.  20Z SOUNDING SHOWS RATHER IMPRESSIVE CAP BUT BL MOISTURE
HAS INCREASED RATHER SIGNIFICANTLY SINCE THIS MORNING. ETA-KF
DEVELOPS CONVECTION IN THE 0-3Z TIME PERIOD GENERALLY IN AN AREA
WHERE BEST CU FIELD IS THIS AFTERNOON.  LATEST RUC AND 18Z ETA
SUGGEST STORMS WILL DEVELOP NORTH OVER KANSAS AND BUILD SOUTH INTO
NORTH CENTRAL OKLAHOMA.  STILL SEEMS POSSIBLE THAT STORMS WILL
DEVELOP LATE THIS AFTERNOON/EVENING AS SURFACE WINDS BACK MORE AND
FEATURE MOVING ACROSS WEST TEXAS APPROACHES FA.

AS COLD FRONT PUSHES INTO STATE THIS WILL BECOME FOCUS FOR
THUNDERSTORMS THURSDAY AFTERNOON GENERALLY ACROSS SOUTHEAST
SECTIONS OF FA.  WILL ALSO CONTINUE POPS INTO THURSDAY NIGHT
FOR THIS SAME AREA.

DISCREPANCY IN AVN AND ETA IN HOW FAR SOUTH COLD FRONT WILL PUSH
WITH AVN MOVING FRONT FARTHER SOUTH INTO NORTH TEXAS.  WILL
MAINTAIN CHANCE POPS ACROSS FAR SOUTHEAST OKLAHOMA FRIDAY AFTERNOON
FOR POSSIBILITY OF THUNDERSTORM DEVELOPMENT ALONG FRONT.

EXTENDED FORECAST (SAT-WED)...

GFS...ECMWF AND CANADIAN MODELS FAIRLY SIMILAR AT THE
BEGINNING OF EXTENDED PERIOD WITH MAIN UPPER TROUGH AXIS
SITUATED OVER WEST COAST REGION AND FRONTAL BOUNDARY DRAPED
OVER NORTH TEXAS.  CURRENT FORECAST HAS CHANCE OF THUNDERSTORMS
OVERNIGHT FRIDAY ACROSS SW PARTS OF FA AS LOW LEVEL FLOW INCREASES
ALONG WITH WAA.  AT THIS POINT...THIS SEEMS OK.

WOULD EXPECT ANY STORMS THAT CAN DEVELOP WOULD LIKELY WEAKEN
DISSIPATE IN THE MORNING WITH REDEVELOPMENT SATURDAY
AFTERNOON/EVENING ALONG DRYLINE/WARM FRONT.  DEWPOINTS IN
THE MID 60S SHOULD NOT BE A PROBLEM ESPECIALLY ACROSS SOUTHERN
2/3RDS OF FA AND SHEAR WILL LIKELY BE MORE THAN SUFFICIENT FOR
SEVERE STORMS.

CONVECTION CHANCES AND MOST FAVORABLE AREA FOR SUNDAY WILL
SOMEWHAT DEPEND ON CONVECTION SATURDAY...BUT 00Z GFS SUGGEST
THAT DRYLINE WILL MIX WELL EAST INTO CENTRAL/EASTERN OKLAHOMA
THEREFORE LIMITING CHANCES ACROSS WESTERN PARTS OF THE FA.  WITH
UNCERTAINTIES...WILL LIKELY KEEP IN SLIGHT CHANCES WEST ON SUNDAY
AND BETTER CHANCES EAST.

ON MONDAY...GFS INDICATES ANOTHER WAVE WILL ROTATE AROUND MAIN
UPPER LOW WITH ADDITIONAL CHANCES ACROSS FAR EASTERN PARTS OF
FA.  WILL LIKELY REMOVE RAIN CHANCES ACROSS THE WESTERN PARTS
ON MONDAY AND LEAVE CHANCE POPS EAST.

GFS IS ADVERTISING WEST TO SOUTHWEST FLOW WITH SURFACE RIDGE OVER
THE FA TUESDAY INTO WEDNESDAY.  LOW CONFIDENCE IN THIS SOLUTION
BUT WILL LIKELY GO WITH A DRY FORECAST FOR THIS PERIOD.

FCSTID = SIX

OKC  63 84 55 76 /  30 20 10 10
HBR  59 85 54 78 /  10 10 10 10
SPS  63 89 59 82 /  30 20 10 10
GAG  54 77 51 75 /  10 10 10 00
PNC  64 78 52 75 /  30 20 10 10
DUA  67 86 61 82 /  30 30 30 30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 30, 12:05 PM CDT, 10 hours 16 minutes before
OKZ004>048-050>052-TXZ083>090-010200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MUCH OF NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA...
AND PARTS OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND EAST OF A LINE FROM CHEROKEE... TO
FAIRVIEW... TO CLINTON... TO HOBART... TO ALTUS... TO BENJAMIN.

TIMING...
CHANCES FOR THUNDERSTORM DEVELOPMENT ARE EXPECTED TO INCREASE
BETWEEN 3 AND 5 PM THIS AFTERNOON... WITH THE THREAT FOR SEVERE
WEATHER CONTINUING INTO THE OVERNIGHT HOURS.

EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS ARE EXPECTED TO BE CAPABLE OF PRODUCING HAIL UP
TO 2 INCHES IN DIAMETER AND WIND GUSTS UP TO 70 MPH... WITH THE
PRIMARY THREAT BEING LARGE HAIL. HAIL AND WIND MAY CAUSE DAMAGE TO
VEGETATION AND MINOR DAMAGE TO ROOF AND WINDOWS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL LOCATED IN
SLIGHT RISK AREA SHOULD LISTEN FOR REGIONAL WEATHER DISCUSSIONS AND
OTHER UPDATES THROUGHOUT THE AFTERNOON AND EVENING...AND BE PREPARED
FOR SEVERE WEATHER OPERATIONS BY MID AFTERNOON.

DISCUSSION...
AT MIDDAY... THE DRYLINE EXTENDED SOUTHWARD FROM A WEAK SURFACE LOW
NORTH OF WICHITA KANSAS TO NEAR ALVA... THEN SOUTHWARD TO ELK
CITY... TO KNOX CITY TEXAS. THE DRYLINE WILL CONTINUE TO MOVE SLOWLY
EASTWARD THROUGH MID AFTERNOON... BUT IS EXPECTED TO STALL SOMEWHERE
IN THE VICINITY OF THE WESTERN BOUNDARY OF THE SLIGHT RISK AREA BY
AROUND 4 PM.  A SECONDARY WEATHER DISTURBANCE MOVING EASTWARD FROM
THE SOUTHERN ROCKIES WILL BEGIN TO INTERACT WITH THE DRYLINE BY MID
AFTERNOON... RESULTING IN THE DEVELOPMENT OF A SECONDARY SURFACE LOW
NEAR THE OKLAHOMA-KANSAS BORDER.

TO THE EAST OF THE DRYLINE... THE AIRMASS IS RAPIDLY
DESTABILIZING... AND DEEP LAYER WIND SHEAR IS GRADUALLY INCREASING.
A RELATIVELY STRONG CAPPING INVERSION SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT THROUGH EARLY AFTERNOON. HOWEVER... BY MID TO LATE
AFTERNOON... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND EAST OF THE DRYLINE AND SPREAD EASTWARD ACROSS
MUCH OF OKLAHOMA AND NORTH TEXAS THROUGH THE EVENING.  ADDITIONAL
THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT THAT WILL MOVE
SOUTHWARD INTO OKLAHOMA DURING THE OVERNIGHT HOURS.

THE ATMOSHPERE IS EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON...
AND ONCE THUNDERSTORM BEGIN TO DEVELOP... THEY SHOULD RAPIDLY BECOME
SEVERE PRODUCING LARGE HAIL. DEEP LAYER SHEAR SHOULD BE SUFFICIENT
TO SUPPORT A FEW SUPERCELLS GIVEN THE LARGE INSTABILITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
THE FIRE DANGER WILL LIKELY BECOME VERY HIGH THIS AFTERNOON OVER
PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. WARM
TEMPERATURES... LOW HUMIDITIES AND GUSTY SOUTHWEST WINDS WILL OCCUR
OVER THE REGION TO THE WEST OF THE DRYLINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY IN
SOUTHERN OKLAHOMA ALONG AND AHEAD OF THE COLD FRONT MOVING THROUGH THE
AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE FRIDAY IN THE RED
RIVER VALLEY... SPREADING AREAWIDE DURING THE WEEKEND AND INTO
MONDAY. THERE REMAINS THE POSSIBILITY OF A SIGNIFICANT SEVERE
WEATHER EPISODE ON SATURDAY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING.

REGIONAL WEATHER DISCUSSIONS WILL BE ISSUED AS NEEDED UNDER PRODUCT
IDENTIFIER OKCNOWOKC.
 MILLER

In the hours before

Local storm report, Apr 30, 9:15 PM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT WED APR 30 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    NASH                      OK   1.00 INCH HAIL
04/30/03   GRANT                          REPORTED BY OHP

0909 PM    NASH                      OK   .75 INCH HAIL
04/30/03   GRANT                          REPORTED BY PUBLIC
Local storm report, Apr 30, 9:23 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT WED APR 30 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    12 N MEDFORD              OK   1.00 INCH HAIL
04/30/03   GRANT                          REPORTED BY PUBLIC
Special weather statement, Apr 30, 9:30 PM CDT, 51 minutes before
OKZ008-010300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT WED APR 30 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS...DEVELOPING ON A COLD
FRONT FROM WINFIELD TO CALDWELL IN KANSAS...WILL GRADUALLY SAG SOUTH
INTO KAY COUNTY BRINGING THE RISK OF LARGE HAIL AFTER 1000 PM.

PEOPLE IN KAY COUNTY SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR
WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THESE STORMS
APPROACH.
Local storm report, Apr 30, 9:35 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT WED APR 30 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    4 E NASH                  OK   1.00 INCH HAIL
04/30/03   GRANT                          REPORTED BY SPOTTER.

0930 PM    HAWLEY                    OK   1.75 INCH HAIL
04/30/03   GRANT                          REPORTED BY PUBLIC.

TY/DW
Local storm report, Apr 30, 9:48 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
948 PM CDT WED APR 30 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0946 PM    HAWLEY                    OK   2.00 INCH HAIL
04/30/03   GRANT                          REPORTED BY EM
Local storm report, Apr 30, 10:12 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT WED APR 30 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    HAWLEY                    OK   2.50 INCH HAIL
04/30/03   GRANT                          REPORTED BY HAWLEY FIRE
                                          DEPARTMENT. NUMEROUS
                                          WINDOWS ALSO BROKEN.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:12 PM CDTSevere Thunderstorm WarningOUNCuster48 min
Apr 30, 7:56 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major34 min
Apr 30, 8:24 PM CDTSevere Thunderstorm WarningOUNKay36 min
Apr 30, 8:35 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant40 min
Apr 30, 9:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant47 min
Apr 30, 9:56 PM CDTSevere Thunderstorm WarningOUNGrant49 min
Apr 30, 10:13 PM CDTTornado WarningOUNGrant32 min
Apr 30, 10:40 PM CDTTornado WarningOUNGrant35 min
Apr 30, 11:15 PM CDTTornado WarningOUNGrant45 min
Apr 30, 11:35 PM CDTSevere Thunderstorm WarningOUNKay40 min
May 1, 12:12 AM CDTSevere Thunderstorm WarningOUNKay63 min

Nearby

Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.